Healthcare & Clinical
Caprini Score for Perioperative Venous Thromboembolism (VTE) Surgical Risk
Calculate the weighted Joseph Caprini VTE Risk Score (1*Count_1pt + 2*Count_2pt + 3*Count_3pt + 5*Count_5pt + Age_Points) and stratify surgical DVT/PE prophylaxis from Very Low (0) to High (>= 5).
Weight 1-point, 2-point, 3-point, and 5-point surgical thrombosis risk factors accurately!
Postoperative deep vein thrombosis (DVT) and fatal pulmonary embolism (PE) vary 20-fold across surgical patients! Joseph Caprini's ACCP-endorsed VTE Risk Assessment Model combines patient age brackets (<= 40 yr: 0 pts; 41–60 yr: +1 pt; 61–74 yr: +2 pts; >= 75 yr: +3 pts) with four weighted clinical factor buckets: 1-point factors (BMI > 25, minor surgery, swollen legs, varicose veins, OCP/HRT), 2-point factors (major open/laparoscopic surgery > 45 min, malignancy, bedridden > 72 hr, central venous access), 3-point factors (prior DVT/PE, family VTE history, Factor V Leiden / lupus anticoagulant / HIT), and 5-point factors (elective hip/knee arthroplasty, hip/pelvis/leg fracture, acute stroke or spinal cord injury < 1 month)!
In general/abdominal-pelvic surgery (Gould / ACCP 9th Edition strata), Caprini 0 is Very Low Risk (< 0.5% VTE: early ambulation), 1–2 is Low Risk (~1.5%: intermittent pneumatic compression IPC), 3–4 is Moderate Risk (~3.0%: LMWH/UFH or IPC), and >= 5 is High Risk (~6.0%+: pharmacologic LMWH/UFH PLUS mechanical IPC prophylaxis)!
| Caprini Total Score | 30-Day VTE Incidence | ACCP Surgical Risk Tier | Recommended Prophylaxis |
|---|---|---|---|
| 0 points | < 0.5% | Very Low Risk (0) | Early frequent ambulation |
| 1–2 points | ~1.5% | Low Risk (1–2) | Mechanical prophylaxis (IPC) |
| 3–4 points | ~3.0% | Moderate Risk (3–4) | Pharmacologic (LMWH/UFH) or IPC |
| >= 5 points | >= 6.0% | High Risk (>= 5) | Dual Pharmacologic + Mechanical IPC |
Total Weighted Caprini VTE Score
Computes age bracket points from Age_Years B2 plus weighted counts 1*B3 + 2*B4 + 3*B5 + 5*B6.
=IF(OR(B2 <= 0, MIN(B3:B6) < 0), "Invalid Caprini Inputs", IF(B2 >= 75, 3, IF(B2 >= 61, 2, IF(B2 >= 41, 1, 0))) + B3 + (2 * B4) + (3 * B5) + (5 * B6))ACCP Perioperative VTE Risk & Prophylaxis Stratum
Maps total Caprini points to Very Low (0), Low (1–2), Moderate (3–4), or High (>= 5).
=IF((IF(B2 >= 75, 3, IF(B2 >= 61, 2, IF(B2 >= 41, 1, 0))) + B3 + (2 * B4) + (3 * B5) + (5 * B6)) >= 5, "High VTE Risk (>= 5: LMWH/UFH + Mechanical IPC)", IF((IF(B2 >= 75, 3, IF(B2 >= 61, 2, IF(B2 >= 41, 1, 0))) + B3 + (2 * B4) + (3 * B5) + (5 * B6)) >= 3, "Moderate VTE Risk (3-4: LMWH/UFH or IPC)", IF((IF(B2 >= 75, 3, IF(B2 >= 61, 2, IF(B2 >= 41, 1, 0))) + B3 + (2 * B4) + (3 * B5) + (5 * B6)) >= 1, "Low VTE Risk (1-2: Mechanical IPC)", "Very Low VTE Risk (0: Early Ambulation)")))Try the example
Use the original values or change them to test your understanding.